MDMA Overdose Prevention and What To Do in an Emergency
Not a year goes by without news of young people losing their lives after taking MDMA on the rave and electronic dance music (EDM) scene. There have been a handful of deaths in 2015 alone. Known on the street as “molly” or “ecstasy,” MDMA is methylenedioxy-methamphetamine, a psychoactive drug that produces intense feelings of euphoria. Along with its high, MDMA can bring about serious health risks that could potentially end in death.
Using the word “overdose” is actually a misnomer as it relates to MDMA because it implies that an individual who doesn’t take too much of the drug will be just fine. Research has shown that the majority of MDMA-related deaths where no other drugs were found in the bloodstream, the person had consumed what’s thought to be a normal amount for recreational purposes.
There is more and more evidence to suggest that environmental factors, along with the negative physical side effects of MDMA, play a role in these drug fatalities.
What Factors Contribute to MDMA Related Deaths?
- High temperatures due to overcrowding or poorly ventilated areas
- Extreme aerobic activity, such as dancing for hours
- Lack of access to “cool down” spots
- Lack of access to drinks with electrolytes
Under the above conditions, even a small dose of MDMA can have deadly results. Another contributing factor – users are never entirely sure what they’re ingesting. MDMA has been found to be cut with everything from caffeine to ketamine to amphetamines.
The National Institute on Drug Abuse (NIDA) suggests there are a number of potential adverse side effects related to MDMA including:
- Nausea, chills, profuse sweating
- Muscle cramping, involuntary jaw clenching and teeth grinding
- Blurred vision
- Overheating (hyperthermia)
- High blood pressure, kidney failure
- Heart failure
Because MDMA makes it difficult for the body to regulate its own temperature, anyone using the drug is at risk of hyperthermia, a condition where the body overheats, which can lead to organ failure. Dehydration and heatstroke, common side effects of MDMA, are exacerbated in hot, overcrowded environments, and the first instinct is to drink a lot of water. However, drinking too much water can cause hyponatremia, or water-toxicity. Drinking fluids with electrolytes is a better option.
The only effective way to avoid an MDMA overdose is to abstain from using the drug at all. Again, there is no safe amount that can be taken.
What are the Signs of an MDMA Overdose?
Although “overdose” is not the most accurate term to use here since most deaths are caused by other factors, the following health conditions are often related to taking MDMA, Molly, or ecstasy.
- Panic attacks
- High blood pressure
- Loss of consciousness
If any of these are present after a person ingests MDMA, it should be considered a medical emergency and immediate action is needed.
Steps to Take in an MDMA Medical Emergency
1. Call 911, or seek paramedics if at a music festival or other venue with on-site medical personnel. Do not worry about getting in trouble.
2. Communicate to medical personnel what was taken, how much was taken, and what time it was taken to the best of your ability. Accurate information will help medical professionals know how to proceed.
3. Find a safe, cool place to calm down while help is on the way, if possible.
4. Give the person sips of a drink containing electrolytes, Gatorade or other sports drinks, if available.
There is some debate about whether or not MDMA is addictive. A tolerance to the drug does occur, and studies in lab animals show that they will self-administer the drug, which is an indicator that it might be addictive. Anyone who continues to use the drug despite negative physical and psychological consequences might develop a dependency, and are in need of professional treatment.
You might also be interested in: